HOME
LOGIN
THE MEDICAL LETTER
Subscribe
Current Issue
Previous Issues
Reference Tables
Sample Articles
ABOUT US
The Medical Letter, Inc.
CONTINUING EDUCATION
Exams
DRUG INTERACTIONS
PRODUCTS
CONTACT US
The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1624
In Brief: Suspension of Johnson & Johnson COVID-19 Vaccine Lifted (online only)
 Select a term to see related articles  COVID-19   vaccines 

On April 23, 2021, on advice from the Advisory Committee on Immunization Practices (ACIP), the FDA and CDC recommended that use of the Johnson & Johnson adenovirus-based COVID-19 vaccine resume despite its association with development of thrombosis with thrombocytopenia syndrome (TTS). Administration of the vaccine had been paused on April 13 because of 6 reports of TTS, but after completing a data review that identified a further 9 cases associated with the formulation, the agencies concluded that the benefits of the vaccine outweighed its risks. About 7.98 million doses of the single-dose vaccine had been administered in the US at the time of the review.1-4

All 15 cases of TTS associated with the Johnson & Johnson vaccine occurred in women, 13 of whom were 18-49 years old. Symptom onset occurred 6-15 days after vaccine administration (median 8 days). Cerebral venous sinus thromboses were present in 12 of the women. Platelet factor 4 heparin-induced thrombocytopenia enzyme-linked immunosorbent assay (PF4 HIT ELISA) testing was positive in all 11 women with available results. Three of the women who developed TTS died.4

The fact sheet for the Johnson & Johnson vaccine now includes a warning about the risk of TTS, but use of the formulation has not been restricted based on age or sex.5 No cases of TTS have been associated with the >200 million Pfizer and Moderna mRNA-based COVID-19 vaccine doses administered in the US.4

The American Society of Hematology recommends that patients who present with thrombosis or thrombocytopenia 4-30 days after administration of the Johnson & Johnson vaccine be evaluated promptly for TTS. Patients with confirmed or suspected TTS should not be treated with heparin; intravenous immune globulin and non-heparin anticoagulants should be used instead.6

© The Medical Letter, Inc. All Rights Reserved.
This article has been freely provided.

© 2021 The Medical Letter, Inc.